Texas, 2022

Damaging Wind in Texas, July 4, 2022

July 4, 2022 · NWS LUB · 1 event in 1 county or zone

Very hot temperatures on the afternoon of the fourth allowed for isolated thunderstorms to develop on the South Plains. A relatively dry sub-cloud layer enhanced the downburst potential of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures on the afternoon of the fourth allowed for isolated thunderstorms to develop on the South Plains. A relatively dry sub-cloud layer enhanced the downburst potential of these storms. One of these storms became severe producing a severe wind gust near Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 5:17 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 5:17 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
617 PM CDT Mon Jul 4 2022

.AVIATION...
VFR conditions are expected to continue through the TAF period.
Isolated, small showers might affect one or more TAF site this
evening with thunder not out of the question, but with activity
of such limited scale will keep mention out of the TAFs.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon Jul 4 2022/

SHORT TERM...
Early afternoon satellite imagery shows the forecast area situated on
the western periphery of a large upper ridge centered over east
Texas. A small mid-level cyclonic circulation is located over the
eastern Panhandle and western Oklahoma, moving slowly northeast, and
leaving most of our area in a region of very weak, anticyclonic
flow. Deep-layer moisture remains quite rich across the area,
especially in the northeast where pwats are running around 1.5
inches, with 1.0 to 1.4 elsewhere. A weak surface trough runs S-SW
from the western Panhandle through eastern NM. At 2pm CDT, a
deepening cumulus field was noted along the axis of this trough
and also in the vicinity of that small circulation in our northeast
counties. It appears that daytime heating and convergence will be
sufficient to generate some shower and t-storm activity across
eastern NM and the western South Plains through the remainder of the
afternoon. Farther east, there is less confidence that we'll see any
initial development across the TX South Plains into the northern
Rolling Plains and far SE TX Panhandle, although we certainly can't
rule out isolated activity. Steering flow is very weak, so storms
will generally tend to drift to the east or northeast. There's only
a slim chance that a storm will develop near or reach the Lubbock
area, but if one does, it would likely be in the 5 pm to 10 pm
time frame. Rainfall should once again be on the spotty side. And
although lapse rates are weak and CAPE is limited, it looks like
DCAPE values between 1k and 1.5k will support strong downdraft
potential - and possibly an isolated, localized severe wind gust
or two like we saw yesterday. CAMs suggest some activity could
linger across the southern South Plains through about midnight,
and could pose some heatburst potential as they dissipate. After
the activity fades, the remainder of the night should be quiet,
fireworks excepted.

The large scale pattern won't change much on Tuesday. It does appear
that the monsoonal moisture plume over NM today will shift east
some, and likely extend along and slightly across the state line by
afternoon, especially across the northwest South Plains into the
western TX Panhandle as the plume leans eastward. This should
support another round of isolated to scattered shower and t-storm
development across the west Tuesday afternoon, while it heats up and
remains dry in the Rolling Plains.

LONG TERM...
The primary theme of the extended forecast is the heat, but there
will also be at least occasional chances for isolated (maybe even
scattered) convection.

The heat will be the result of a strong subtropical ridge that will
linger over the region, in some form or fashion, for the foreseeable
future. Through much of the remainder of this week, the upper ridge
will be centered across the Deep South, placing West Texas on the
western periphery. This will direct the plume of monsoonal moisture
northward over New Mexico and Colorado, with its eastern expanse
occasionally drifting across the TX/NM line, where the best chance
of isolated to scattered afternoon/evening/overnight convection will
exist the next few days. A this point, NWP are most bullish in
shower/storm coverage across the southwest Texas Panhandle and
western South Plains Tuesday evening, then favoring locations a
bit further west by Wednesday evening. Decent mid-level moisture
will support localized downpours, while a hot and deeply mixed
afternoon boundary layer will create good sub-cloud evaporation
potential, meaning a risk for gusty/strong downbursts.

The upper ridge will expand westward and amplify across the southern
Rockies and adjacent High Plains this weekend in advance of a storm
system moving into the Pacific Northwest and western Canada. This
will tend to thin the monsoon feed, though what is left of it may
bend more squarely over the South Plains region. Hence, we can't
completely rule out isolated late-day convection, but chances of
measurable precipitation are no higher than about 10% at any given
spot (so the forecast is technically "dry"). As the storm system
translates across the northern tier of the nation and south-
central Canada, it will send a cold front southward through the
Great Plains early next week. If the front can make it into the
area, it could provide a little cooling and an uptick in storm
chances as we move into next week, but at this point it is far
from certain.

Until then, warm nights and hot days will prevail. Highs in the
upper 90s to around 100 degrees will be commonplace on the Caprock
throughout the extended, while the Rolling Plains and southeast
Panhandle will experience highs in the 100 to 107 degree range. At
this point, it looks like temperatures may stay just below advisory
levels, but it will be a close call.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jul 4, 2:45 AM CST, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Mon Jul 4 2022

TXZ021>044-050845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible across the western South
Plains this afternoon and evening. The potential for severe weather
is low, but brief localized strong wind gusts and heavy downpours
will be possible with the stronger activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low shower and thunderstorm chances will continue mainly for the
western South Plains and far southwestern Panhandle each afternoon
and evening through Friday. Severe weather is not currently
expected, but localized heavy rainfall and gusty winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
July 4, 6:34 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026890.